Virginia, 2023

Damaging Winds in Virginia, August 6, 2023

August 6, 2023 · NWS AKQ · 3 events in 3 counties and zones

Scattered severe thunderstorms associated with a warm front produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a warm front produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 6, 2:00 PM EST, 52 minutes earlier.

Area forecast discussion, Aug 6, 2:00 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
300 PM EDT Sun Aug 6 2023

.SYNOPSIS...
High pressure then slides off the coast today. A cold front
will approach the area from the west Monday evening, resulting
in increased chances for showers and thunderstorms, some of
which may be severe. Seasonable weather expected for the
remainder of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM EDT Sunday...

Latest analysis reveals ~1018mb sfc high pressure offshore of
the mid-Atlantic coast. To the north, a quasi-stationary
frontal boundary was draped across the upper eastern shore,
extending north of the Potomac River into northern VA and wrn
MD/nrn WV. Aloft, a deepening upper level low continues to dig
SSE across the mid-Mississippi River Valley this afternoon,
which has turned the downstream flow aloft W-SW over the mid-
Atlantic. 19z Obs were mainly in the upper 80s to ~90 (cooler
along the immediate coast, coolest over the northern neck where
morning showers lingered into early afternoon before weakening).

Starting to see some more organized shower activity in the
foothills to the west. Additional spokes of shortwave energy out
ahead of the midwest upper low will lift NNE in flow aloft and
bring a more widespread round of scattered showers/thunderstorms
in the next few hours. Showers will move into the US-15
corridor N of Farmville over the next couple of hours, but
expect more widespread scattered to numerous showers and storms
to develop and move over our area after 4-5 pm, reaching the
RIC metro area after 6-8 pm this evening. Deep layer shear and
mid-level shear is modest at best, so while an isolated strong
to severe storm is possible, would not expect much in the way of
severe weather today. Gusty winds and locally heavy rainfall
are the main threats through this evening.

Ongoing showers and thunderstorms slowly lift NE toward the
northern neck and eastern shore after sunset this evening,
tapering off over Delmarva in the pre-dawn hours Monday.
Otherwise partly to mostly cloudy, mild, and muggy overnight.
Patchy fog possible toward morning, especially over well inland
areas NW of Richmond where some clearing is possible after rain
tapers off. Lows late tonight in the low 70s.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 300 PM EDT Sunday...

The filling upper low swings across the Ohio Valley on Monday,
with the sfc low lifting into the interior northeast Monday
afternoon and evening. This will send the attendant sfc cold
front east toward the area late Monday afternoon, with the
front crossing into our area late Monday night into early
Tuesday.

12z/6 deterministic models continue to produce ~30-40kt of deep
layer shear, highest across our northern tier of counties.
Given strong surface heating (MLCAPE values progged at 1500-2500
J/Kg), increasing dewpoints and favorable shear profiles, there
is an increased threat of strong to severe storms across our
area after 3-4 pm Monday afternoon.

Expect scattered convection to develop upstream over the mid-
south and central Appalachians late Monday morning into midday,
with storms pushing into our area from late Monday afternoon
into Monday evening. Given the previously referenced strong
instability and favorable shear profiles (especially for early
to mid August), bowing line segments appears to be the most
likely storm mode at this time, with damaging wind gusts,
frequent lightning and brief heavy rainfall as the main storm
threats. LCLs appear a bit too high for much of a tornado
concern over the area, but as always with MCS activity, tornadic
potential cannot be completely ruled out. Also, Both CAMs and
the GFS/ECMWF showing steeper mid-level lapse rates with the
past few runs, and this also portends a potential for potent
updrafts and large hail, especially with storms moving into our
piedmont counties from the Blue Ridge tomorrow afternoon. PoPs
ramp into likely range after 20z/4pm in the western third of the
area, with 30-50% PoPs (SCT coverage wording) over the southern
half of the area.

With all of the above in mind, SPC has upgraded the severe risk
to an Enhanced Risk (level 3 of 5) for the MD eastern shore and
all of central/south central VA, a Slight Risk (2/5) is in
place for the southside Hampton Roads area into interior NE NC
along the Chowan River, with a Marginal Risk for far SE
portions of the area along the Albemarle Sound. Threat should
eventually be limited by nocturnal stabilization, especially as
storms push farther the coastal plain. PoPs ramp down from west
to east Monday night.

Lastly, regarding the heat ahead of storms. Highs in the low to
mid 90s on Monday, lows early Tuesday morning in the mid to
upper 60s inland to low-mid 70s along the coast. Given the
elevated dewpoints and storm timing at or just after evening
rush along the coast, heat indices will be in Heat Advisory
criteria for much of southside Hampton Roads into NE NC. For
that reason, did hoist a Heat Advisory for all of this area
except Va Beach and Currituck NC, where afternoon seabreeze
should temper the heat slightly.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 300 PM EDT Sunday...

Cooler, drier air pushes into the region post-frontal Tuesday
and breezy NW winds. Winds will gust to 20-25 mph, highest along
the coast. Remaining dry and seasonable across the area on
Wednesday. Highs in the 80s inland on Tuesday, to the low 90s
across the SE coast. After lows in the 60s on Tuesday night,
look for highs in the upper 80s to near 90 on Wednesday

Rain chances return to the forecast on Thursday, with the east coast
trough rebuilding by late week. Kept PoPs in the slight chance to
chance range for Thu/Fri afternoon. Highs for the late week period
will be seasonable, generally in the upper 80s to around 90
degrees.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 1210 PM EDT Sunday...

Mainly VFR conditions are expected this afternoon. Showers are
expected west of the KRIC terminal this evening, reaching the
KSBY terminal late tonight. Clearing behind these showers is
expected late tonight into Monday morning. Some fog/low stratus
is once again possible late tonight, with the focus shifting
across inland areas.

Outlook:  More widespread showers/storms will be possible on
Mon aftn into Mon night in advance of an approaching cold front.
A few strong to severe storms will be possible Monday evening,
with best chances over northern terminals from RIC to SBY. Gusty
winds and sub-VFR CIGs are possible with these showers Monday
evening. Aside from some possible early morning ground fog at
area terminals, dry/predominate VFR conditions then follows for
Tuesday through midweek.

&&

.MARINE...
As of 115 PM EDT Sunday...

High pressure remains in the vicinity of the local area early this
afternoon. Winds are on the light side and out of the S-SE at 5-10
kt. The high moves offshore later this afternoon into the overnight
hours, with a southwesterly low-level jet developing east of the
Appalachians. 925 mb winds of 25-30 kt will overspread the Bay by
late afternoon/early evening. Taking all of this into account, SE
winds at the sfc are expected to gradually increase through the rest
of today, with 15-20 kt sustained winds and gusts to 25 kt from the
Mouth of the Bay northward to Smith Point. Wind probabilities
are very similar to earlier forecasts, thus no changes are
required to existing small craft advisory headlines at this
time. The SCA is in effect until 1 am Mon for the Bay S of New
Point Comfort, including the Mouth of the Bay, with areas N of
New Point Comfort in effect until 4 am Mon. Winds briefly turn S
and subside Mon morning and early afternoon before turning SE
and increasing again later Mon into Tues morning as a cold front
approaches the region from the W. While sporadic SCA conditions
are possible, this period is looking more marginal than the
event tonight. Should note, however, that strong-severe tstms
are possible over the local waters late Mon, which would likely
lead to convective wind enhancement for some of the waters. Like
usual, these impacts would be handled with SMWs/MWSs as
necessary. Behind the front, winds turn SW and then W for
Tuesday. With drier air behind the front and some downsloping
effects, expect deep/strong afternoon mixing over land and
marine areas adjacent to land areas. SCAs are looking
increasingly likely for this period, with 15-20 kt winds and
gusts 20-25 kt. Highest winds and greatest probs for headlines
look to be over the Tidal Rivers, lower Chesapeake Bay, and the
Currituck Sound. Beyond Tuesday, the sfc pattern is mainly
characterized by Bermuda high pressure offshore, with SW winds
expected for most (outside of typical aftn sea breezes).

Buoy obs indicate seas are mainly 2-3 ft across the coastal waters,
with around 1 ft in the Bay/Rivers/Sound (1-2 ft at the Mouth of the
Bay). With increased S-SE winds overnight, waves in the Bay are
likely to increase to 2-3 ft, before subsiding to 1-2 ft for most of
Monday. Into Mon night, seas increase to 3-4 ft (highest N). Waves
also increasing to 2-3 ft for Tuesday aftn. Into the middle and end
of the week, seas remain 2-3 ft with waves generally 1-2 ft. Rip
current risk remains low for all beaches today, but will likely
increase some for Monday given the stronger SE winds/onshore flow
and 2-3 ft nearshore waves. For now, will introduce a moderate
across the N, with low from VA Beach and points S (due to the wind
being more parallel to the shore there).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory from noon to 7 PM EDT Monday for NCZ012>016-
     030>032.
VA...Heat Advisory from noon to 7 PM EDT Monday for VAZ092-093-
     095>097-524-525.
MARINE...Small Craft Advisory until 4 AM EDT Monday for ANZ630-631.
     Small Craft Advisory until 1 AM EDT Monday for ANZ632-634.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...AM/MAM
LONG TERM...AM/MAM
AVIATION...MAM
MARINE...SW
Hazardous weather outlook, Aug 6, 3:31 AM EST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
431 AM EDT Sun Aug 6 2023

MDZ022>025-NCZ102-VAZ099-100-070845-
Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Eastern Currituck-Accomack-Northampton-
431 AM EDT Sun Aug 6 2023

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will bring scattered thunderstorms to the area Monday
evening, a few of which may become severe with damaing winds as the
primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021-VAZ064>069-075>083-085-511>522-070845-
Dorchester-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Middlesex-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
431 AM EDT Sun Aug 6 2023

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and south central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight (level 2 of 5) risk for severe thunderstorms
Monday. Damaging straight line winds are the primary threat, but
large hail is possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-VAZ084-086>090-092-093-095>098-523>525-070845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Gloucester-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-York-Newport News-Hampton/Poquoson-
431 AM EDT Sun Aug 6 2023

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will bring scattered thunderstorms to the area Monday
evening, a few of which may become severe with damaing winds as the
primary threat.

Also, hot and humid conditions could push heat index values to
100-105F Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-509-510-070845-
Fluvanna-Prince Edward-Cumberland-Goochland-Western Louisa-
Eastern Louisa-
431 AM EDT Sun Aug 6 2023

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is an enhanced (level 3 of 5) risk of severe thunderstorms
Monday. Damaging straight line winds is the primary threat, but large
hail is also possible. A brief tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 2:03 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
303 PM EDT Sun Aug 6 2023

VAZ048-509-061945-
Fluvanna VA-Western Louisa VA-
303 PM EDT Sun Aug 6 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LOUISA AND CENTRAL
FLUVANNA COUNTIES THROUGH 345 PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Lake Monticello, or 10 miles west of Palmyra,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Lake Monticello around 315 PM EDT.
  Troy around 335 PM EDT.

Other locations impacted by this storm include Nahor, Bybee, Zion
Crossroads, Antioch, Cunningham, Union Mills, Wildwood, and
Scottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3806 7826 3796 7806 3775 7845 3776 7847
      3780 7849
TIME...MOT...LOC 1902Z 221DEG 17KT 3785 7845

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Miller

The radar

The Sterling radar (KLWX), 117 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
August 6, 2:52 PM EST
Where
Louisa County, 2.07 mi S of Cutalong
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.090, -78.220

Tree was downed on a power line.

Thunderstorm Wind, Goochland

When
August 6, 5:55 PM EST
Where
Goochland County, 0.69 mi N of Crozier
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.640, -77.800

Trees were downed along River Road West.

Thunderstorm Wind, Hanover

When
August 6, 7:16 PM EST
Where
Hanover County, 0.88 mi NE of Studley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.680, -77.290

A tree was downed near the intersection of Studley Road and Williamsville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129883, 1129884, 1129885.